Hail, Fairfield
- When
- June 1, 1:10 PM EST
- Where
- Fairfield County, 0.52 mi E of Wilton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -73.420
Nickel size hail was reported in Wilton.
An approaching cold front sparked scattered thunderstorms across portions of Connecticut. One of the storms became briefly severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An approaching cold front sparked scattered thunderstorms across portions of Connecticut. One of the storms became briefly severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 1, 12:44 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
144 PM EDT TUE JUN 1 2010
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND PASS THROUGH THE
REGION LATE TODAY. HIGH PRESSURE BRIEFLY BUILDS WEDNESDAY...FOLLOWED
BY A SERIES OF FRONTAL BOUNDARIES THAT WILL IMPACT THE REGION INTO
THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH LITTLE CLOUD COVER OVER LONG ISLAND THIS MORNING...UPDATED
SKY GRIDS AND BUMPED TEMPERATURES UP A FEW DEGREES TO ACCOUNT FOR
HEATING. CLOUDS AND SHOWERS OVER PA ARE MOVING EASTWARD...SO
SKIES WILL BECOME CLOUDY WITH INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.
AN AREA OF LOW PRESSURE IS PROGGED TO MOVE ACROSS NORTHERN NEW
ENGLAND TODAY AS DEPICTED BY GLOBAL MODELS/ENSEMBLES. LOCAL AREA
IN THE WARM SECTOR TODAY...AND MARGINAL INSTABILITY CAN BE
EXPECTED IN SPITE OF CLOUD COVER. CAPES IN THE 500 TO 1000 J/KG
RANGE EXPECTED...WITH HIGHEST SFC BASED AND MIXED LAYER
INSTABILITY TO THE NORTH AND WEST OF NYC. DEEP WESTERLY
SHEAR...PLENTY OF WARM AIR/MOISTURE ADVECTION AND PRESENCE OF
THETA-E RIDGE AHEAD OF THIS FRONT...BUT LIFT IS WEAK AS SHORTWAVE
PASSES BY.
PERCENT OF PRECIPITABLE WATER CONTENT WELL ABOVE NORMAL TODAY...SO
HEAVY DOWNPOURS ARE POSSIBLE. EXPECT COVERAGE TO INCREASE AS
HEATING GETS UNDERWAY...AND THUS WILL CONTINUE WITH LIKELY
POPS.
AS FOR TEMPS...A MODEL BLEND ACCEPTED...WITH TWEAKS DOWNWARD FURTHER
EAST WITH ONSHORE WINDS...AND WARMER AWAY FROM MARINE INFLUENCE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
FAIRLY ACTIVE THIS TIME FRAME IN ZONAL FLOW. MODEL DIFFERENCES
NOTED WITH REGARD TO SFC LOW PRESSURE PASSING TO OUR NORTH
THURSDAY...AND COLD FRONTAL MOVEMENT. GFS APPEARS TO BE AN OUTLIER
WITH INTENSITY OF SFC LOW OVER NORTHERN NEW ENGLAND BY LATE THU.
BELIEVE CONVECTIVE ISSUES HAVE ARISEN WITH THE GFS AS THIS
INTENSIFICATION SEEMS TO BE AT ODDS WITH THE WEAK UPPER SUPPORT.
WOULD LEAN TOWARD OTHER MODEL SOLUTIONS OF WEAKER SFC LOW PRESSURE
ALONG THE FRONTAL BOUNDARY.
IN THE MEANTIME...WEAK RIDGING AT ALL LEVELS BEHIND COLD FRONTAL
PASSAGE/MID AND UPPER LEVEL SHORTWAVE OVERNIGHT AND WEDNESDAY.
HIGHEST CONFIDENCE FOR DRY WEATHER THROUGH WEDNESDAY AFTER
LINGERING EVENING SHOWERS/THUNDERSTORMS.
COULD SEE SOME FOG IN LIGHT WIND FLOW TONIGHT...ESPECIALLY OVER AREAS
THAT RECEIVE APPRECIABLE RAINFALL.
AS MENTIONED...DRY WEDNESDAY THEN FORECAST BECOMES A LITTLE LESS
CERTAIN. GLOBAL/ENSEMBLES MODELS HANDLE SFC LOW AND FRONT
DIFFERENTLY THURSDAY. ITS ASSOCIATED WARM FRONT WOULD PUSH
THROUGH...AND LAYER HUMIDITY/PW INCREASES WEDNESDAY NIGHT AND
THURSDAY. WILL NEED TO INTRODUCE CHANCE FOR SHOWERS AND TSTMS LATE
WED NIGHT AND THURSDAY.
TEMPERATURES THROUGH THE PERIOD WILL BE ABOVE NORMAL...WITH MODEL
BLEND USED.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A NEARLY ZONAL FLOW ACROSS THE NORTHERN HALF OF THE CONUS WILL SEND
SEVERAL FRONTAL SYSTEMS ACROSS THE AREA DURING THIS TIME. GLOBAL
MODELS WITH THE FAST FLOW ARE SUFFERING FROM TIMING ISSUES WITH A
PREFERENCE TOWARD THE ECMWF...WHICH IS SLOWER WITH THE FIRST FRONTAL
SYSTEM THU INTO FRIDAY...BUT SLIGHTLY FASTER WITH THE NEXT ONE ON
SUNDAY. WHAT DOES SEEM TO BE CERTAIN IS THAT SUCH A FLOW AT THIS
TIME OF YEAR SHOULD LEAD TO AN ACTIVE PERIOD OF CONVECTION. BOTH
EPISODES LOOK TO FEATURE MODERATE INSTABILITY AND MODERATE STRAIGHT
LINE SHEAR. TIMING OF DAY IS ALSO A FACTOR AS TO DETERMINE THE
EXTENT OF DESTABILIZATION OF THE AIR MASS...BUT IT IS CLEARLY TOO
EARLY FOR SUCH DETAILS.
THE PERIOD WILL FEATURE HIGHS IN THE MID 70S TO LOWER 80S...WITH
PLENTY OF CLOUD COVER FROM UPSTREAM CONVECTIVE SYSTEMS. IN
ADDITION...WITH DEW POINTS GENERALLY IN THE 60S...IT WILL BE
MUGGY.
ONE CAVEAT HERE...THE 00Z ECMWF HINTS AT THE COLD FRONT THAT IS
FORECAST TO MOVE THROUGH ON FRIDAY STALLING OUT ACROSS THE AREA
THROUGH THE WEEKEND. THIS COULD RESULT IN A MORE ACTIVE DAY FOR
SATURDAY WITH RESPECT TO CONVECTION THAN IS CURRENTLY FORECAST.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
GENERALLY VFR...EXCEPT WITH ANY THUNDERSTORMS THAT WILL IMPACT THE
TERMINALS FROM 18Z THROUGH 22Z AS LINE COMES THROUGH. ANOTHER
LINE...THROUGH CENTRAL PA AT 1730Z...IS WEAKER AND MAY NOT BE MUCH
WHEN IT COME THROUGH THE TERMINALS...22Z TO 01Z. A WEAK COLD FRONT
MOVES THROUGH EARLY THIS EVENING WITH SOUTHWESTERLY WINDS SHIFTING
TO THE WEST TO WEST NORTHWEST AND DIMINISHING.
WINDS BECOME LIGHT AND VARIABLE UNDER CLEAR SKIES TONIGHT AND SOME
PATCHY MVFR FOG POSSIBLE...KSWF...KHPN...AND KGON. AFTER 13Z WINDS
BECOME SOUTHERLY 5 TO 10 KT...EXCEPT A LITTLE STRONGER AT KJFK.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
KEWR HOURLY WIND FORECAST
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
01/18Z 23015G23KT
01/19Z 23015G24KT
01/20Z 24014G22KT
01/21Z 24014G22KT
01/22Z 24013G20KT
01/23Z 24012G18KT
02/00Z 27012KT
KJFK HOURLY WIND FORECAST IN SUPPORT OF RUNWAY 31L/13R CLOSURE
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
01/18Z 23015G21KT
01/19Z 23015G21KT
01/20Z 23015G22KT
01/21Z 24014G22KT
01/22Z 24014G21KT
01/23Z 24014G19KT
02/00Z 25013KT
OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
WEDNESDAY-WEDNESDAY NIGHT...VFR.
THURSDAY-FRIDAY...VFR WITH SCT SHRA/TSRA POSSIBLE INTO FRIDAY
MORNING.
SATURDAY...VFR.
SUNDAY...VFR WITH SCT SHRA/TSRA POSSIBLE.
&&
.MARINE...
TYPICAL LATE SPRING PATTERN WITH EPISODES OF MODERATE S/SW FLOW
AHEAD OF APPROACHING COLD FRONTS. MIXING WILL BE LIMITED IN WAA FLOW
OVER THE CHILLY WATERS.
WILL EXTEND SCA FOR ALL OCEAN SEAS AS STRENGTHENING SW FLOW AHEAD OF
A COLD FRONT SHOULD ALLOW FOR SEAS TO BUILD TO MARGINAL SCA LEVELS.
OCCASIONAL GUSTS TO SCA LEVELS POSSIBLE ACROSS THE NEARSHORE WATERS
TODAY...BUT NOT CONFIDENT ENOUGH IN FREQUENCY FOR SCA. THESE
CONDITIONS WILL GRADUALLY SUBSIDE TONIGHT AS WINDS WEAKEN IN THE
WAKE OF A COLD FRONTAL PASSAGE. A FEW TSTMS POSSIBLE
TODAY...ESPECIALLY WESTERN WATERS.
SUB SCA CONDS EXPECTED WED INTO WED NIGHT AS WEAK HIGH SLIDES ACROSS
AND EAST OF THE AREA.
STRENGTHENING SLY FLOW THU AND THU NIGHT AHEAD OF NEXT FRONTAL
SYSTEM. OCCASIONAL NEARSHORE SCA WINDS GUSTS POSSIBLE ONCE AGAIN.
SCA SEAS POSSIBLE ON THE OCEAN BY THU NIGHT IN S FETCH...LINGERING
INTO FRI. COLD FRONT SLOWLY COMES THROUGH THU NIGHT INTO FRI WITH
STRONG TSTMS POSSIBLE.
A NEARLY STATIONARY FRONT MAY LINGER OVER THE WATERS OVER
THE WEEKEND...BUT IT IS TOO FAR OUT TO RESOLVE THE DETAILS AT THIS
TIME. A COLD FRONT MOVES THROUGH THE WATERS LATE SUNDAY WITH A
WESTERLY FLOW ON MON.
&&
.HYDROLOGY...
A COLD FRONTAL PASSAGE TODAY WILL LEAD TO POTENTIAL LOCAL HEAVY
DOWNPOURS IN THUNDERSTORMS. ALTHOUGH WIDESPREAD FLOODING IS NOT
EXPECTED AT THIS TIME...LOCAL URBAN FLOODING AND SHARP RISES ON AREA
CREEKS AND STREAMS IS POSSIBLE WHERE STORMS OCCUR.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
WEDNESDAY FOR ANZ350-353-355.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 1254 PM EDT TUE JUN 1 2010 CTZ005>012-NJZ002>006-011-NYZ067>081-021000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1254 PM EDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH ANY STORM. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANZ330-335-340-021000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- PECONIC AND GARDINERS BAYS- 1254 PM EDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH ANY STORM. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1245 PM EDT TUE JUN 1 2010
NYZ067-068-070-011745-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-
1245 PM EDT TUE JUN 1 2010
...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE...NORTHERN
WESTCHESTER AND PUTNAM COUNTIES...
AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MONROE...AND MOVING EAST AT 30 MPH.
THIS STORM WILL BE...
NEAR WEST POINT BY 100 PM.
NEAR COLD SPRING BY 105 PM.
5 MILES SOUTH OF FAHNESTOCK STATE PARK BY 120 PM.
NEAR MAHOPAC BY 130 PM.
NEAR CARMEL BY 135 PM.
6 MILES SOUTH OF LAKE CARMEL BY 140 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...HEAVY DOWNPOURS CAN
BE EXPECTED WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4147 7427 4148 7399 4145 7399 4145 7398
4149 7394 4150 7359 4125 7359 4127 7396
4129 7395 4132 7398 4128 7405 4129 7427
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
142 PM EDT TUE JUN 1 2010
CTZ005-009-NYZ070-011830-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD-
142 PM EDT TUE JUN 1 2010
...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND WESTCHESTER
COUNTIES...
AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT KISCO...AND MOVING EAST AT 30 MPH.
THIS STORM WILL BE...
NEAR BEDFORD BY 145 PM.
NEAR RIDGEFIELD BY 200 PM.
NEAR GEORGETOWN BY 210 PM.
NEAR TRUMBULL BY 230 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...HEAVY DOWNPOURS CAN
BE EXPECTED WITH THESE STORMS. THEST STORMS HAVE CAUSED PONDING
OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4134 7312 4114 7312 4114 7315 4117 7317
4114 7320 4113 7323 4116 7380 4134 7380
4137 7314
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
149 PM EDT TUE JUN 1 2010
CTZ006-007-010-011-011845-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW
HAVEN-
149 PM EDT TUE JUN 1 2010
...STRONG THUNDERSTORMS WILL IMPACT MIDDLESEX AND NORTHERN NEW HAVEN
COUNTIES...
AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS MOVING EAST AT 25 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN
ADDITION...HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. THIS
COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF
POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4160 7247 4153 7243 4153 7232 4144 7231
4142 7243 4139 7242 4138 7238 4134 7238
4137 7312 4155 7313 4157 7288 4156 7286
4157 7285 4157 7283 4156 7282 4157 7280
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
157 PM EDT TUE JUN 1 2010
NYZ067-068-011845-
ORANGE-PUTNAM-
157 PM EDT TUE JUN 1 2010
...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE AND PUTNAM
COUNTIES...
AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW WINDSOR...OR 6 MILES SOUTHWEST OF
NEWBURGH...AND MOVING EAST AT 30 MPH.
THIS STORM WILL BE...
NEAR NEW WINDSOR BY 200 PM.
NEAR COLD SPRING BY 210 PM.
NEAR FAHNESTOCK STATE PARK BY 225 PM.
NEAR CARMEL BY 240 PM.
NEAR BREWSTER BY 245 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...HEAVY DOWNPOURS CAN BE
EXPECTED WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4157 7396 4154 7398 4151 7399 4145 7398
4149 7393 4150 7392 4153 7360 4153 7353
4141 7354 4137 7421 4155 7424 4159 7396
JCThe Brookhaven radar (KOKX), 58 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported in Wilton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240246.